Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 117, NWS Springfield, MO

June 6, 1997Laclede County, Texas County, Wright County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 6, 1997, 5:58 PM CDT for Laclede County, Texas County, Wright County, Missouri. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 6, 1997, 5:58 PM CDT (22:58 UTC)
Expired
Jun 6, 1997, 7:00 PM CDT
In force
62 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Laclede County, MO, Texas County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 96 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 6:20 PM CDTHail 0.88Lebanon, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1997-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1997-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 062259
SVRSGF
MOC105-215-229-070000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
558 PM CDT FRI JUN 6 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHEASTERN LACLEDE COUNTY - SOUTHWESTERN MISSOURI
  TEXAS COUNTY - SOUTH CENTRAL MISSOURI
  WRIGHT COUNTY - SOUTHWESTERN MISSOURI
 
* UNTIL 700 PM CDT

* SOME AREAS AFFECTED
  EMBREE
  ALONG THE WRIGHT TEXAS COUNTY BORDER

* AT 555PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL THE SIZE OF NICKELS.
  THIS STORM WAS LOCATED NEAR THE TOWN OF LYNCHBURG AND
  WAS MOVING SOUTH AT 20 MPH.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.


LINDENBERG/RUNNELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:24 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 6, 2:24 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 PM CDT FRI JUN 6 1997

...NORTHWEST FLOW...IT WL GRAB YOU...

ANOTHER IN A SERIES OF H5 SHRTWV IS CURRENTLY PASSING THRU THE AREA.
THIS TROF ALONG WITH SFC CDFNT FM STL-NVD WL BRING SOME PCPN. VSBL
STLT SHOWING BUILDUPS ALONG FNT.  ADAP DENOTING -2 FM MCI-TBN-UNO AT
18Z.  SELS DY1 LOOKS REASONABLE...AND AGREE THAT BEST FOCUS WL BE IN
STL/PAH AREA.

BY 12Z SAT BOTH NGM AND ETA HAVE ANOTHER SHRTWV BY STL WITH THE NEXT
ONE BY SSM.  BUT WITH STRONG CUTOFF OVR AZ...AMPLITUDE OF NW FLOW
WL CONT TO TAKE MAJORITY OF RASH/TRW ACTIVITY TO THE E.  ATTM THE
MOMENT LIKE THE SLOWER ETA OVR NGM.  THIS YEAR WE HAVE TRIED TO
PUSH CUT OFF LOW OUT WAY TO QUICK.  I WL GO AGAINST THIS TREND.

...FCST PROB OF THE PD...POPS AND ZFP ALIGNMENT...
.
WL KP THE BEST POPS IN UNO AND VIH AREA...AND WL KP THE NO POPS OUT
IN JLN/SE KS GRP.  THIS SEEMS THE MOST FEASIBLE BASED ON ALIGNMENT
OF TROFS.

RECOMMENDATIONS...
JLN/SE KS GRP...M/CLR.  LOW 55-60. LGT N WIND.
SGF GRP...P/CLDY.  LOW IN MID 50S. N 5 MPH.
AIZ GRP...M/CLR.  LOW IN THE 50-55.
VIH/UNO GRP...THIS EVENING...M/CLDY WITH A 40% CHC OF SHOWERS A FEW TRW.
TEMPS IN THE 60S.  O$VRNGT...P/CLDY.  LOW IN MID 50S.

CCF INFO...
SGF BB 055/079 056/080 057 04111
JLN BB 057/083 058/084 058 04---

GORDON

In the hours before

Special weather statement, Jun 6, 1:00 PM CDT, 4 hours 58 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI JUN 6 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR
.
...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER
SOUTH CENTRAL MISSOURI...

LATE THIS MORNING..A WEAK COLD FRONT WAS LOCATED FROM NORTHERN ILLINOIS
ACROSS CENTRAL MISSOURI INTO CENTRAL KANSAS...WITH AN UPPER LEVEL SYSTEM
MOVING THROUGH CENTRAL ILLINOIS. AHEAD OF THE FRONT...A MOIST AND
MODERATELY UNSTABLE AIRMASS WAS LOCATED OVER THE SOUTHEASTERN QUARTER
OF MISSOURI.

AS THE AIRMASS WARMS THIS AFTERNOON AND THE FRONT MOVES SOUTHWARD...
THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT.  SOME OF THESE STORMS
MAY BECOME SEVERE OVER SOUTH CENTRAL MISSOURI AFTER 300 PM AND BE
CAPABLE OF PRODUCING LARGE HAIL AND POSSIBLY DAMAGING WINDS.  THE
PRIMARY THREAT AREA IS EAST OF A WEST PLAINS TO HOUSTON TO ROLLA LINE.

SPOTTER GROUPS AND EMERGENCY MANAGERS OVER SOUTH CENTRAL MISSOURI
SHOULD CONTINUE TO MONITOR THE WEATHER SITUATION THROUGHOUT THE
AFTERNOON AND EVENING HOURS FOR POSSIBLE ACTIVATION.

GAEDE
Local storm report, Jun 6, 5:39 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
537 PM CDT FRI JUN 06 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
f
0505 PM    WAYNESVILLE               MO   1 INCH HAIL
06/06/97   PULASKI                        REPORTED BY SHERIFF.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 4:43 PM CDTSevere Thunderstorm WarningSGFPulaski47 min
Jun 6, 5:10 PM CDTFlash Flood WarningSGFPulaski2 hr
Jun 6, 6:43 PM CDTSevere Thunderstorm WarningSGFMaries47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.